Topic: Types of Shock
Next Unit: Septic Shock
9 minute read
Anaphylactic shock falls into the classification designated Distributive Shock--shock resulting from severe peripheral vasodilation. It is a serious allergic or hypersenstivity reaction that is rapid in onset and life-threatening. Anaphylactic shock differs from other distributive shocks in that generally presents with airway compromise in addition to hypotension.
Most cases of anaphylaxis are due to an immunologic overreaction involving the immunoglobulin, IgE. This immunoglobulin can form in response to exposure to substances in the environment, then triggering a severe allergic reaction after the second exposure. Foods are the most common cause in children and medications/insect stings are the most common in adults.
Hypotension is not necessary for diagnosis and may go unnoticed when compensated for by reflex tachycardia. The most life-threatening symptom of anaphylaxis is respiratory compromise. Skin and GI findings can also assist with diagnosis.
- Respiratory compromise (dyspnea, bronchospasm/wheezing, hypoxia)--up to 70% of cases of anaphylaxis.
- Skin findings (hives, swollen lips/tongue/uvula)--up to 90% of cases of anaphylaxis.
- GI symptoms (crampy abdominal pain, vomiting)--up to 45% of cases anaphylaxis.
In anaphylaxis, respiratory arrest or shock with cardiovascular collapse causes most of the fatalities, and death usually occurs within 30-60 minutes, making early detection the most important parameter in management.
Proper "Anaphylactic shock" is the presence of a sign of anaphylaxis in conjunction with a systolic BP below 90 mmHg ( or a 30% or greater decrease from one's baseline BP). It occurs in up to 45% of cases of anaphylaxis.
In children, hypotension in anaphylactic shock is defined as:
- < 70 mmHg up to one year of age.
- < (70 mmHg + [2 x age]) from 1 to 10 years.
Example: age 7 would be 70 + 2x7 = 70 + 14 = 84; hypotension in a 7 y.o. child is therefore < 84 mmHg.
- < 90 mmHg from ages 11 - 17 years.
Anaphylaxis is most often fatal due to misdiagnosis and delayed treatment, use caution when evaluating a patient with sudden and severe respiratory or cardiovascular compromise. Anaphylaxis is most often misdiagnosed/mistreated as asthma, another respiratory condition, or a cardiac condition.
Since death can occur within minutes, recognition of anaphylaxis is the most important first step in management.
- ABCs (Airway, breathing and respiration, circulation)
- IM injection of epinephrine as soon as possible, with additional doses to follow.
For adults, 0.3 - 0.5 mg IM, repeat every 5-15 minutes, up to 3 doses.
For children, 0.01 mg/Kg, maximum of O.5 mg., repeated 5 minutes later, up to 3 times.
- Supine position with elevation of legs, unless prominent airway swelling requires the patient to sit upright or lean forward.
- 2 large-bore IVs for volume replacement with IV fluids.
Adults--1-2 L rapid infusion of NS or LR
Children, 20 cc/Kg.)
- Intubation if severe stridor or respiratory arrest. The earlier the better, as the airway edema is liable to worsen quickly, making intubation more difficult or requiring emergency tracheotomy.
Anaphylactic shock is one of the most frightening conditions an EMS responder can confront, since under-reaction or misdiagnosis is a major contributor to the mortality rate. One of the comforting things is that, except in severe hypertension and cardiac arrhythmias, there is no real contraindication to giving epinephrine if you are uncertain. A history of prior episodes is usually forthcoming to help in the diagnosis.